Vomit looks like coffee grounds after drinking alcohol
A few months ago I went to a party, without having eaten anything for quite some time, and ended up drinking a beer and a vodka. Soon after, I started retching and vomiting what looked like coffee grounds, for hours. As of today, I haven't felt anything out of common with me, but I'm still worried if it's something serious. I haven't vomited since that day, so maybe it was just the mixture of alcohol, empty stomach, and smoking? Oh, and I also take antipsychotics and antidepressants.
It’s good that you took notice of a health issue that was out of the ordinary for you and are asking for more information. Vomiting blood, also known as hematemesis or coffee ground emesis, could be caused by a variety of factors and may be sign of a serious condition in need of immediate medical attention. The coffee ground appearance is usually due to blood that has already clotted. A slightly less concerning cause could be a nosebleed where your blood runs backward down the throat and into the stomach, which has caused blood to appear in your vomit. However, vomiting blood is a symptom that may indicate bleeding in the upper gastrointestinal (GI) tract (UGIB) and often requires immediate attention from a medical professional.
Some of the causes of vomiting blood may be:
- Nonsteroidal anti-inflammatory medicines (NSAIDs), such as aspirin, ibuprofen, and naproxen
- Irritation of the stomach or esophagus
- Injury to the upper digestive system
- An ulcer in the stomach or upper intestine
- Liver disease from chronic alcohol use
While vomiting blood is a common symptom of UGIB, it may also indicate many other conditions, such as: esophagitis, gastritis, gastroesophageal reflux disease (GERD), gastric ulcers, cirrhosis, alcohol hepatitis, or fatty liver disease.
Because causes of hematemesis can range from relatively insignificant to life threatening, medical attention may help you to make a determination on the best course of action. A typical procedure for handling a patient with blood in their vomit is to use an endoscopy (a procedure that allows health care providers to look inside the digestive tract) to diagnose the cause of bleeding, with further surgery required in some cases. Keep in mind that drinking alcohol on an empty stomach and mixing with different medications isn't ideal, and vomit that appears to look like coffee grounds requires urgent treatment. Reader, though it's been some time since your hematemesis occurrence, you may still want to follow up, just as a precaution.
It's also worth discussing your mention of taking antipsychotic medication and antidepressants — mixing these with alcohol often results in an amplified response to the alcohol (i.e., one drink may feel like a few drinks). Combining that with an empty stomach and smoking cigarettes can result in even more potential for adverse interactions that could leave you running for the toilet. You may want to speak with your prescribing health care provider to learn more about the possible effects of the medications you’re taking, to better understand the way different drugs affect one another and may impact you, and to help you make decisions about use in the future. You may also consider checking out the Go Ask Alice! related Q&A Will a break from Prozac keep me awake when I drink? for more information.
Here's to healthy and safe drinking in your future!
Originally published Feb 22, 2013
Submit a new comment
Can’t find information on the site about your health concern or issue?